Alabama, 2020

Damaging Wind in Alabama, August 4, 2020

August 4, 2020 · NWS HUN · 1 event in 1 county or zone

A strong thunderstorm during the mid afternoon hours produced a microburst of strong winds in east central Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm during the mid afternoon hours produced a microburst of strong winds in east central Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 12:10 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 12:10 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
110 PM CDT Tue Aug 4 2020

.NEAR TERM...(Tonight)
Issued at 110 PM CDT Tue Aug 4 2020

As suspected, deep convection has struggled a bit due to the mid
level cap. However, expect the current SHRA along the cold front and
in advance of the front to become TSRA soon. Small hail and brief
gusty winds would be the main hazards at this point. The good news is
that this activity should dissipate altogether with loss of heating,
so going with a dry forecast overnight. Patchy fog and low cloudiness
cannot be ruled out late tonight.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 110 PM CDT Tue Aug 4 2020

The cold front and upper trough axis should push slowly into central
and northeast AL on Wednesday into Thursday, but linger close enough
to produce at least isolated afternoon and early evening showers or
thunderstorms. Confidence on chances further west is too low to
include throughout the forecast area however. The elevated terrain
may also aid a few showers or thunderstorms on Thursday afternoon in
northeast AL and southern middle TN, generally east of I-65. Have
continued to trend of forecasting highs about 2-3 greater than
the suggested blend, with u80s-l90s at most valley locations both
Wed-Thu afternoons (m80s atop the higher elevations).

.LONG TERM...(Friday through Monday)
Issued at 110 PM CDT Tue Aug 4 2020

Later this week, the upper-level ridge over the Central Plains shifts
eastward over the Tennessee Valley, decreasing our chances for
showers and leading to a warming trend going into this weekend.
Meanwhile, a strong upper-level trough pushes into the PacNW and
British Columbia, which starts to break down this upper-level ridge
over the weekend. This will allow for shortwaves to ridge over the
top of the ridge which enhance southerly flow into the Tennessee
Valley going into early next week.

In general, what this means is a warm and mostly dry start to the
weekend, with only a couple isolated showers on Friday; however
decreasing subsidence from the weakening ridge will allow for
increasing chances for afternoon/evening thunderstorms Saturday,
Sunday, and Monday. Increasing southerly flow will keep temperatures
in the low-to-mid 90s over the weekend into early next week, with
heat indices up near 100 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1119 AM CDT Tue Aug 4 2020

Scattered to broken cumulus field at or above 040agl will develop
into scattered SHRA and TSRA by 18Z. At this time, have opted for
VCSH at both KMSL and KHSV thru 21Z, and will amend as necessary to
account for movement and coverage of SHRA and TSRA. This activity
should diminish or dissipate by ~00-02Z. A cold front will shift
winds from west to northwest this afternoon and early evening, and
become northerly Wednesday morning after 12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...McCoy
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 4, 1:32 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
232 PM CDT Tue Aug 4 2020

ALZ001>010-016-TNZ076-096-097-051045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
232 PM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated thunderstorms are possible this evening as a cold front
passes southeastward across the outlook area. Brief wind gusts up to
40 MPH are possible with the strongest cells. The threat for
thunderstorms will end across northeastern Alabama shortly after
sunset, as the cold front exits the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A low chance for mainly afternoon and early evening thunderstorms
will exist across far northeastern Alabama and a small portion of
southern Middle Tennessee from Wednesday through Friday. Chances for
storms will gradually increase for all areas during the period from
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 4, 3:57 PM CST
Where
Lawrence County, 6 mi E of Moulton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.480, -87.175

A power pole was snapped and a shed was demolished.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918012.